Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Tallahassee, FL

March 11, 2000Calhoun County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 11, 2000, 6:31 PM CST for Calhoun County, Jackson County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2000, 6:31 PM CST (00:31 UTC)
Expired
Mar 11, 2000, 7:00 PM CST
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Calhoun County, FL, Jackson County, FL

What was reported inside it

TimeReportWhereRemark
Mar 11, 6:50 PM CSTThunderstorm WindNortheast Portion, FLNumerous downed trees blocked State Highways 71, 69, and 274. Reported by the Calhoun County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2000-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2000-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 120033
SVRTLH
FLC013-063-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
631 PM CST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN FLORIDA
  SOUTHERN JACKSON COUNTY IN FLORIDA

* UNTIL 700 PM CST

* AT 631 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 10 MILES WEST OF CHASON...
  OR ABOUT 20 MILES SOUTHEAST OF CHIPLEY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE MOVING EAST ALONG THE              
  CALHOUN/JACKSON COUNTY LINE AND WILL BE NEAR...
  SINK CREEK...UNION CITY BY 640 PM CST
  ALTHA...ALLIANCE BY 645 PM CST
  HENDERSON MILL...OCHEESEE BY 650 PM CST
  TORREYA STATE PARK BY 655 PM EST

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.



TURNAGE
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 1:20 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 11, 1:20 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EST SAT MAR 11 2000

CURRENTLY: CWA IS UNDER SEVERE THUNDERSTORM WATCH UNTIL 22Z. LINE OF
CONVECTION CROSSING APALACHICOLA RIVER AT THIS TIME....WITH MAIN
CONCERN DAMAGING WINDS. SEE SPC GUIDANCE ON SEVERE TSTM WATCH #91
FOR MORE DETAILS.

FORECAST: 17Z RUC PROGS COLD FRONT TO REACH AQQ-ABY LINE BY 03Z AS
UPPER SHORTWAVE TRANSLATES E TO TN VALLEY. MOIST FLUX DIVERGENCE
PROGGED TO HAVE SPREAD OVER MOST OF CWA BY SHORTLY AFTER MIDNIGHT
...SO WILL TIME END OF PCPN ACCORDINGLY FOR ERN ZONES. MUCH OF
WRN CWA SHOULD SEE PCPN ENDING BY THIS EVENING...SO WILL HAVE
LEFTOVER POPS FOR SOME AREAS FOR THE FIRST PERIOD.

UPPER SHORTWAVE TROUGH TO SHEAR NE OVER MID-ATLANTIC OVERNIGHT
THROUGH SUNDAY EVENING...LEAVING CWA IN MORE ZONAL FLOW ALOFT. AT
THE SURFACE...STRONG NW FLOW WILL SPREAD ACROSS THE CWA OVERNIGHT AS
HIGH PRESSURE BUILDS INTO THE CWA BEHIND THE FRONT.  SURFACE HIGH
PRESSURE TO DRIFT TO CAROLINAS THROUGH MONDAY...RESULTING IN DRY
OFFSHORE FLOW CONDITIONS. WILL NOT DEVIATE FAR FROM GUIDANCE NUMBERS.

MARINE: NW FLOW BEHIND FRONT SHOULD WARRANT A SMALL CRAFT ADVISORY
TONIGHT. PRESSURE GRADIENT SHOULD LOOSEN DURING THE DAY SUNDAY...
ALLOWING WINDS TO SLACKEN BELOW SCA CRITERIA.

EXTENDED (MONDAY NIGHT THROUGH THURSDAY): MRF ADVERTISES SRN STREAM
SHORTWAVE TROUGH AND ASSOCIATED INVERTED SURFACE TROUGH TO CROSS THE
CWA WEDNESDAY. WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS
WEDNESDAY WITH IMPROVING CONDITIONS THURSDAY.

ALL INPUT IS WELCOME.

PRELIMINARY NUMBERS...
TLH  047/065 035/069  4000
PFN  049/063 045/065  2000
DHN  045/059 037/064  2000
ABY  046/061 036/065  4000
VLD  050/062 035/068  5000

.TLH...
AL...SEVERE TSTM WATCH TIL 4 PM CST.
GA...SEVERE TSTM WATCH TIL 5 PM EST.
FL...SEVERE TSTM WATCH TIL 5 PM EST.
     SCA TNGT SUWANNEE RIVER TO DESTIN OUT TO 60 NM.

TJT

In the hours before

Special weather statement, Mar 11, 4:12 PM CST, 2 hours 19 minutes before
ALZ065>069-FLZ007>010-012>019-026>029-034-GAZ120>131-142>148-157>161-
GMZ750-755-770-775-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EST SAT MAR 11 2000

SEVERE THUNDERSTORM WATCH NUMBER 91 EXPIRED AT 5 PM EST (4 PM CST).
HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THIS EVENING...MAINLY EAST OF A DESTIN FLORIDA-DOTHAN ALABAMA LINE.
BE PREPARED TO TAKE PROTECTIVE MEASURES IF A WARNING IS ISSUED FOR
YOUR AREA.

TJT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:48 PM CSTSevere Thunderstorm WarningTAEGadsden, Liberty27 min
Mar 11, 7:13 PM CSTSevere Thunderstorm WarningTAEGadsden22 min
Mar 11, 7:28 PM CSTTornado WarningTAEGadsden17 min
Mar 11, 7:39 PM CSTSevere Thunderstorm WarningTAEGadsden, Leon36 min
Mar 11, 7:47 PM CSTSevere Thunderstorm WarningTAELeon28 min
Mar 11, 8:12 PM CSTSevere Thunderstorm WarningTAEJefferson28 min
Mar 11, 8:18 PM CSTSevere Thunderstorm WarningTAEMadison27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.